Narcan (naloxone) is a potent antagonist of the binding of opioid medications to their receptors in the brain and spinal cord. Administration of naloxone can reverse central nervous system and respiratory depression caused by opioid overdose. (Credit)
There is no data to support the use of specific antidotes in the setting of cardiac arrest due to opioid overdose. Resuscitation from cardiac arrest should follow standard BLS and ACLS algorithms. Naloxone has no role in the management of cardiac arrest.
- In the patient with known or suspected opioid overdose with respiratory depression who is not in cardiac arrest, ventilation should be assisted by a bag mask, followed by administration of naloxone and placement of an advanced airway if there is no response to naloxone. To reiterate, administer Narcan before attempting intubation.
- Administration of naloxone can produce fulminate opioid withdrawal in opioid-dependent individuals, leading to agitation, hypertension, and violent behavior. For this reason, naloxone administration should begin with a low dose (0.04 to 0.4 mg), with repeat dosing or dose escalation to 2 mg if the initial response is inadequate. Some patients may require much higher doses to reverse intoxication with atypical opioids, such as propoxyphene, or following massive overdose ingestions. Naloxone can be given IV, IM, IN, and ET.
- TEMS Toxicological Emergencies protocol
- EMT-Enhanced/Advanced EMT providers, Intermediates and Paramedics have standing orders to administer 2-4 mg Narcan to known or suspected opioid overdose patients with respiratory depression. Per the above note, start with 0.4 mg and titrate to effect.
- The goal of Narcan administration is to establish an adequate respiratory rate, not to return the patient to full consciousness.
- Narcan can precipitate seizures in patients with a seizure history or in long-term narcotic addicts.
- Narcan can precipitate dysrhythmias in patients with cardiac disease, including ventricular fibrillation or ventricular tachycardia.
- Intraosseous (IO) access is inappropriate for suspected narcotic overdose patients who are not in cardiac arrest; consider administering Narcan via the IM or IN routes.
- Although Narcan may be administered to cardiac arrest patients via the endotracheal route, occurrences of such should be rare with the ability to obtain IO access for cardiac arrest patients. Providers may administer Narcan to a cardiac arrest patient with a known or suspected opiate overdose, but providers also need to consider if it’s even necessary to administer Narcan to an intubated cardiac arrest patient. Remember, it is the hypoxia from the respiratory depression that causes cardiac arrest, so management of the airway and ventilation will reverse that cause of cardiac arrest. Opiates do not directly cause cardiac arrest and therefore do not need to be given to patients in cardiac arrest.